FEARFUL AND AGITATED, Theresa Gordon, 21, is in your psychiatric unit for treatment of acute psychosis. An hour ago, she was given 5 mg of haloperidol intramuscularly (LM.). Now she's sweating profusely, speaking incoherently, and is disoriented. Her arms and legs are stiff. You take her vital signs: temperature, 1010 F (38.30 C); BP, 130/100; pulse, 110; and respirations, 22.
What's the situation?
For the past few days, Ms. Gordon has been increasingly agitated, although she had no fever and was otherwise in good health. Her family says that for most of the day before her hospital admission, she was pacing and hadn't taken any food or fluid.
This is Ms. Gordon's second psychotic episode; during the first, about a year ago, she was treated with a single LM. injection of 2.5 mg of haloperidol. Her family tells you that Ms. Gordon had a severe stiff neck after the injection, which was successfully treated with benztropine. The psychotic episode resolved and she required no further treatment.
What's your assessment?
Ms. Gordon's history and signs and symptoms-particularly the unstable vital signs, diaphoresis, mental confusion, muscle rigidity, and unstable vital signs-- lead you to suspect neuroleptic malignant syndrome (NMS), a rare but potentially fatal adverse reaction to antipsychotic medications that leads to autonomic dysfunction. Other signs and symptoms of NMS include incontinence, tremor, and increased salivation.
Neuroleptic malignant syndrome is more common in men than women, but Ms. Gordon has several risk factors, including a history of extrapyramidal reactions to antipsychotic medications, physical exhaustion, and possible dehydration.
What must you do immediately?
Page the house physician and hold all antipsychotic medications. Notify Ms. Gordon's psychiatrist. Provide one-to-one observation and explain to Ms. Gordon that she's having a reaction to her medications.
Closely monitor Ms. Gordon's vital signs and establish intravenous access for fluid administration--or give oral fluids and immediately transfer her to a medical unit or intensive care unit (ICU)because dehydration can exacerbate her condition. Because hyperthermia predisposes Ms. Gordon to seizures, administer an antipyretic as prescribed, give her a tepid sponge bath and, if needed, place her on a temperatureregulating blanket if one is available in your unit.
As ordered, obtain samples for a complete blood cell count, liver function tests, serum electrolytes, arterial blood gas analysis, creatine phosphokinase (CPK), urinalysis, and urine myoglobin. These tests show elevated CPK, white blood cells, and liver function tests, indicating NMS, and myoglobinuria and proteinuria, indicating muscle deterioration and early-stage renal insufficiency.
As prescribed, administer a dopaminergic agent, such as bromocriptine (Parlodel) or amantadine (Symmetrel), to increase dopamine levels and reverse the autonomic dysfunction. To stop muscle catabolism and reduce the risk of renal failure from rhabdomyolysis, administer dantrolene as prescribed. The physician also may order a sedative such as lorazepam.
Reorient Ms. Gordon as needed. Have the same staff member sit with her, if possible, and try to keep the environment quiet.
What should be done later?
Ms. Gordon will be transferred to the ICU. Her psychiatric status will be closely watched as she recovers. When all symptoms of NMS abate, certain antipsychotic drugs may be reintroduced very cautiously. Ms. Gordon's health care providers need to be told about her reaction because although NMS is more common with potent antipsychotics such as haloperidol and fluphenazine, it can be caused by any antipsychotic medication, even the new atypical antipsychotics. Place an allergy alert in Ms. Gordon's medical record and thoroughly document the incident in your notes.
Copyright Springhouse Corporation Jan 2001
Provided by ProQuest Information and Learning Company. All rights Reserved